Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 4, 2017Hennepin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 4, 2017, 11:37 PM CDT for Hennepin County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 11:37 PM CDT (04:37 UTC)
Expired
Jul 5, 2017, 12:30 AM CDT
In force
53 min
Issued by
NWS Twin Cities, MN

County Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 38 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1981 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WWUS83 KMPX 050437
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1137 PM CDT TUE JUL 4 2017

MNZ060-061-050530-
Anoka-Hennepin-
1137 PM CDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HENNEPIN AND
SOUTHWESTERN ANOKA COUNTIES...

At 1137 PM CDT, a strong thunderstorm was located over St. Anthony,
or 17 miles northwest of Minneapolis, moving east at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Brooklyn Park, Maple Grove, Coon Rapids, Blaine, Andover, Brooklyn
Center, Fridley, Ramsey, Champlin, Anoka, St. Michael and Ham Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4522 9325 4506 9328 4508 9366 4521 9364
      4522 9361 4521 9360 4523 9356 4522 9353
      4523 9352
TIME...MOT...LOC 0437Z 267DEG 16KT 4515 9350 

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 7:55 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 4, 7:55 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
755 PM CDT Tue Jul 4 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 325 PM CDT Tue Jul 4 2017

The next 36 hours will have plenty of instability for thunderstorms,
but little in the way of forcing or deep layer shear to justify a
legitimate severe weather threat. This explains why SPC has
outlooked the rest of today and tomorrow with marginal risk of
severe weather. HiRes models continue the trend of less and less
storms later this afternoon across central and eastern Minnesota, so
feel quite confident that most locations will remain dry through
sunset this evening.

A much better chance for storms comes later tonight as a weakening
cold front moves in from the Dakotas. This boundary is already
producing some convection, and HiRes models show more widespread
precip developing later tonight. For that reason increased pops
overnight. This boundary will stall out across the region on
Wednesday and will be the focus for any storms that develop
throughout the day.  Continued with a slight chance for storms
across much of the region since it is unclear where exactly this
boundary will set up, and how much low level convergence will still
exist a long it. Forecast soundings show another conditionally
unstable environment with 3000 J/Kg of MLCAPE developing during the
afternoon, but the deep layer shear remains week so any updraft that
does develop should quickly become precip-loaded and weaken. The
severe weather threat tomorrow will be short-lived pulse-severe
storms capable of some large hail and perhaps a wet microburst.
Organized severe weather is not expected.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 325 PM CDT Tue Jul 4 2017

Main concern is threat of storms late tomorrow night into
Thursday. After that, it looks like a day or so of dry weather,
followed by a rather unsettled pattern in nw flow.

Severe weather appears to be a good bet Thursday. Models are in good
agreement that a strong trough associated with northern Alberta
upper low will swing across MN/WI on Thursday. Upper wind max
appears to be around 80 knots, and winds at 850 are around 35-40
knots. Surface trough intensifies accordingly on Thursday. Given
decent speed and directional shear, throw in abundant moisture,
steep lapse rates etc, and severe weather should develop midday
Thursday.

After the storms, late Thursday night into Friday night should be
dry. For Saturday and beyond, it seems the longer range models are
in better agreement that the western ridge may stay far enough west
so that nw flow will persist across the area with frequent short
waves into early next week. The European is a little more aggressive
early next week with edging the ridge axis closer to us, but it
still has us in nw flow next Monday. The GFS flattens the ridge and
turns the flow more westerly over us in six to seven days a day more
quickly than the EC, but either way, we'll still be susceptible to
the occasional short wave in w or nw flow into early next week.
Timing of these features is not really fruitful, so have a variety
of 20-30% pops for Saturday through Tuesday. Beyond next Tuesday,
there remains a significant question as to how much the ridge will
build into our area, since models the past few days have been trying
to expand the upper high too quickly.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 755 PM CDT Tue Jul 4 2017

Isolated storms will weaken this evening across west central
Minnesota, with another round over northwest MN expected to track
southeast late this evening and overnight into central MN. These
too will weaken some overnight, but rain and some thunder will be
possible at AXN/STC/MSP and maybe RNH/EAU early Wednesday morning.
VFR conditions expected.

KMSP...No concerns this evening. A weakening complex of storms may
approach after 08Z, with some potential for isolated storms
lingering into Wednesday morning along an outflow boundary.
Storms will become more numerous Wednesday afternoon.

/OUTLOOK FOR KMSP/
Thu...Mainly VFR. -TSRA/MVFR possible. Wind SW bcmg NW at 10 kts.
Fri...VFR. Wind NW at 10G15 kts.
Sat...VFR. Wind S at 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...TDK
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 4, 10:32 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1032 PM CDT Tue Jul 4 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
060345-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1032 PM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected to be isolated overnight across
southern Minnesota. A few storms developing across northwest
Minnesota late this evening will move to the southeast overnight
and could be strong to severe and produce heavy rain across
portions of west central and central Minnesota after midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe weather appears likely on Thursday, especially east of
I-35.

Thunderstorms are possible for Wednesday and Thursday. There is a
marginal risk of severe thunderstorms on Wednesday.

There is an enhanced risk of severe thunderstorms on Thursday in
west central Wisconsin, with a slight risk in portions of east
central and south central Minnesota.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of the severe thunderstorms, skywarn
spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 4, 8:56 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             1 NE CLARA CITY         44.97N 95.36W
07/04/2017  M1.00 INCH       CHIPPEWA           MN   TRAINED SPOTTER

&&

AMK
Local storm report, Jul 4, 9:06 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
906 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 N SACRED HEART        44.83N 95.35W
07/04/2017  E1.00 INCH       RENVILLE           MN   PUBLIC

            PHOTO SHARED ON FACEBOOK.

&&

AMK
Local storm report, Jul 4, 9:17 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
917 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             1 NNE CLARA CITY        44.97N 95.36W
07/04/2017  E1.50 INCH       CHIPPEWA           MN   PUBLIC

&&

BORGHOFF
Special weather statement, Jul 4, 9:31 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
931 PM CDT TUE JUL 4 2017

MNZ093-050315-
Freeborn-
931 PM CDT TUE JUL 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FREEBORN
COUNTY...

At 930 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Manchester to near Mansfield.
Movement was northeast at 20 mph.

Dime size hail is possible with these storms.

Locations impacted include...
Albert Lea, Clarks Grove, Glenville, Geneva, Emmons, Hartland,
Hollandale, Hayward, Twin Lakes, Conger, Manchester and Albert Lea
Airport.

This includes the following highways...
 Interstate 35 between mile markers 1 and 25.
 Interstate 90 between mile markers 147 and 164.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4385 9348 4385 9318 4384 9317 4350 9330
      4350 9363
TIME...MOT...LOC 0230Z 234DEG 16KT 4375 9348 4355 9356

BORGHOFF
Special weather statement, Jul 4, 11:14 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1114 PM CDT TUE JUL 4 2017

MNZ059-060-050445-
Hennepin-Wright-
1114 PM CDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WRIGHT AND
NORTHWESTERN HENNEPIN COUNTIES...

At 1114 PM CDT, a strong thunderstorm was located over St. Michael,
or 10 miles east of Buffalo, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Maple Grove, Ramsey, Champlin, Anoka, St. Michael, Otsego, Rogers,
Albertville, Corcoran, Rockford, Dayton and Hanover.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4522 9342 4519 9339 4510 9344 4510 9379
      4527 9377
TIME...MOT...LOC 0414Z 274DEG 26KT 4518 9365

JLT
Special weather statement, Jul 4, 11:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1137 PM CDT TUE JUL 4 2017

MNZ060-061-050530-
Anoka-Hennepin-
1137 PM CDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HENNEPIN AND
SOUTHWESTERN ANOKA COUNTIES...

At 1137 PM CDT, a strong thunderstorm was located over St. Anthony,
or 17 miles northwest of Minneapolis, moving east at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Brooklyn Park, Maple Grove, Coon Rapids, Blaine, Andover, Brooklyn
Center, Fridley, Ramsey, Champlin, Anoka, St. Michael and Ham Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4522 9325 4506 9328 4508 9366 4521 9364
      4522 9361 4521 9360 4523 9356 4522 9353
      4523 9352
TIME...MOT...LOC 0437Z 267DEG 16KT 4515 9350

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:07 PM CDTSpecial Weather StatementMPXPope23 min
Jul 4, 7:08 PM CDTSpecial Weather StatementMPXRenville37 min
Jul 4, 7:19 PM CDTSevere Thunderstorm WarningMPXRenville41 min
Jul 4, 7:32 PM CDTSevere Thunderstorm WarningMPXChippewa, Swift43 min
Jul 4, 8:15 PM CDTSevere Thunderstorm WarningMPXChippewa45 min
Jul 4, 9:25 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright50 min
Jul 4, 9:31 PM CDTSpecial Weather StatementMPXFreeborn44 min
Jul 4, 10:05 PM CDTSevere Thunderstorm WarningMPXWright55 min
Jul 4, 11:14 PM CDTSpecial Weather StatementMPXHennepin31 min
Jul 5, 12:05 AM CDTSpecial Weather StatementMPXMcLeod40 min
Jul 5, 12:08 AM CDTSpecial Weather StatementMPXAnoka52 min
Jul 5, 2:51 AM CDTSpecial Weather StatementMPXDouglas, Todd39 min
Jul 5, 8:17 AM CDTSpecial Weather StatementMPXMeeker43 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.